Alert archive / Iowa / River Flood Warnings in 2016
River Flood Warning 66, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood warning at Dec 25, 2016, 8:48 PM CST for Iowa County, Iowa. It took effect at Dec 29, 2016, 10:00 PM CST. It was in force for 52 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 25, 2016, 8:48 PM CST (02:48 UTC)
- In effect from
- Dec 29, 2016, 10:00 PM CST
- Expired
- Jan 1, 2017, 2:00 AM CST
- In force
- 52 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Iowa County, IA
The radar
The Quad Cities radar (KDVN), 127 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Iowa River at Marengo (MROI4). The gauge peaked at 15.41 ft at Dec 26, 2016, 1:00 PM CST.
- Action stage
- 13 ft
- Minor stage
- 15 ft
- Moderate stage
- 17 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05453100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
344
WGUS83 KDVN 260248
FLSDVN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
848 PM CST SUN DEC 25 2016
.A river flood threat continues due to an ice jam and anticipated additional rainfall.
River forecasts include past precipitation and forecast rainfall for
the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded roadway, turn around and find an
alternate route. Turn around, don't drown.
&&
IAC095-261848-
/O.NEW.KDVN.FL.W.0066.161230T0400Z-170101T0800Z/
/MROI4.1.ER.161230T0400Z.161230T1200Z.161230T2000Z.NO/
848 PM CST SUN DEC 25 2016
* Until Friday.
* At 8:00 PM Sunday the stage was 10.1 feet...and rising.
* Flood stage is 14.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...Rise above flood stage Thursday evening...and continue
rising to 14.2 feet Friday morning. Fall below flood stage Friday.
* Impact...At 14.0 feet...Water affects low-lying agricultural land
along the river.
&&
LAT...LON 4182 9230 4176 9197 4175 9183 4182 9183
4187 9230
$$
Nichols1 follow-up statement
606
WGUS83 KDVN 260708
FLSDVN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
108 AM CST MON DEC 26 2016
River forecasts include past precipitation and forecast rainfall for
the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded roadway, turn around and find an
alternate route. Turn around, don't drown.
&&
IAC095-260738-
/O.CAN.KDVN.FL.W.0066.161230T0400Z-170101T0800Z/
/MROI4.1.ER.161230T0400Z.161230T1200Z.161230T2000Z.NO/
108 AM CST MON DEC 26 2016
...Flood Warning is cancelled...
The Flood Warning is cancelled for
The Iowa River at Marengo.
* At 1:00 AM Monday the stage was 10.6 feet...and rising.
* Flood stage is 14.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...Rise above flood stage Thursday evening...and continue
rising to 14.2 feet Friday morning. Fall below flood stage Friday.
* Impact...At 14.0 feet...Water affects low-lying agricultural land
along the river.
&&
LAT...LON 4182 9230 4176 9197 4175 9183 4182 9183
4187 9230
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Dec 25, 5:50 PM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Dec 25, 5:50 PM CST, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 550 PM CST Sun Dec 25 2016 ...AVIATION UPDATE... .SYNOPSIS... Issued at 345 PM CST Sun Dec 25 2016 A Special Weather Statement is in effect through 4 PM to account for potential slippery travel in the counties along highway 20 and may be extended for a few hours if necessary. The near freezing ambient and road sfc temps across the northern tier of counties have caused light ice accumulations on untreated and elevated surfaces both this morning and this afternoon. The reports this afternoon were from portions of Buchanan and Delaware Counties. In addition, the KDBQ ASOS has been reporting -FZRA for the past several hours with sfc T/Tdp of 32 F/31 F. GOES IR loop shows first round of showers and isolated thunderstorms lifting north out of E Iowa/NW Illinois into WI/MN. This round was forced by 850-700mb warm air advection and 700mb frontogenesis. The sfc warm front per sfc obs is located across N Missouri/S Illinois and is lifting northward. Since the local area has remained to the north of the sfc warm front, winds have been out of the ESE all day, thereby limiting near sfc warm air advection and holding temps in the 30s. && .SHORT TERM...(This Evening through Monday) ISSUED AT 345 PM CST Sun Dec 25 2016 Tonight: Possibility for light ice accumulations continues in the counties along highway 20 into early this evening before sfc temps rise above 32 F. Overall, not expecting significant impacts. See synopsis discussion for more details. Strong ~985mb sfc cyclone (per GFS/ECMWF) tracking through E South Dakota to NW Minnesota will locally veer 20-30 mph ESE winds to the SSW. As this happens, the warm sector will surge northward, forcing temps to follow a non-diurnal trend. Highs for the day are forecast within a few hours of midnight, reaching the mid to upper 50s over a large portion of E Iowa/NW Illinois with lower 60s across the southern third. To the north, where the snow cover is more extensive, upper 40s to near 50 F is expected. A band of showers and possibly a few isolated thunderstorms will work from west to east trough the forecast area, most likely after 9 PM. Forcing for ascent is largely tied to the cold front itself, so the band should be relatively narrow. Do not anticipate heavy rainfall amounts due to short duration of precip on the order of a few hours max. Thunder Potential: Appears thunder chances with the cold front have decreased, but threat for strong gusty straight-lined winds have not. The convection that rolls through is likely to be low-topped with relatively "warm" cloud top temps. Currently, the convective line stretches from E Nebraska through E Kansas and is not producing lightning. Sampled IR cloud tops temps in this area are warmer than -20 C. Main message is strong gusts over 40 mph, isolated near 50 mph, are possible with the narrow line of convection. Forecast 50-100 J/kg of SBCAPE pooled along the front is forecast to nudge into the southern CWA, south of highway 34, but this occurs simultaneously with veering sfc winds to the SSW. Thus, not an ideal setup for brief high-shear low-cape tornadoes/spin-ups. Something which did occur last December 23rd in parts of E Iowa/NW Illinois (2015). Monday and Monday Night: Westerly winds of 20-25 mph with gusts 30-40 mph will develop as the sfc low tracks into southern Ontario. Strongest winds will occur from midday through the afternoon when the boundary layer mixes up above 925mb. Right now, forecast soundings display 40-45 kts at the top of the mixed layer across the northern CWA. Opted not to go with a wind advisory for now and let next shift evaluate new model data. Post-frontal cold air advection forecast to gradually lower temps into the 30s, possibly 20s by later in the day for the NW CWA. Areas of standing water and wet ground will freeze up overnight with lows in the 20s and 10s. Uttech .LONG TERM...(Monday Night through Sunday) ISSUED AT 345 PM CST Sun Dec 25 2016 Seasonal temps with dry weather then potential for another multi-part weekend storm system is the summary for this coming week. Potent system departing the area Monday will be followed by a ridge building into the area Tuesday, a weak and dry trough passage Wednesday, increasing gradient as a second ridge builds into the area Thursday into Friday, then the weekend system. Temps during the week should be around seasonal norms and warmest on Wednesday in southwest flow ahead of the upper level trough. For next weekend, the GFS and ECMWF are in disagreement with the GFS being faster in moving precip in late Saturday while the ECMWF holds off the precip to our north with round 1. And details also differ with second system late Sunday. In this case the ECMWF is weaker and quicker with the surface low and precip. Thus it's too soon to focus on details this far out with such differences between the models. Additional runs the next few days should hopefully indicate some trends and increased clarity. otherwise this pattern of weekend storms and generally quiet weather during the week appears to continue. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) ISSUED AT 545 PM CST Sun Dec 25 2016 IFR/LIFR conditions with windy to very southeast winds of 20 to over 40 MPH becoming south by midnight will impact all the terminals. An area of showers and possibly an isolated thunderstorm will impact all the terminals between 26/04-06Z as a cold front passes. After 26/06Z wind will gradually shift to the west by morning with speeds of 15 to 25 MPH and south of I-80 and 20 to 35 MPH north of I-80 with VFR conditions and fair skies by sunrise. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Uttech SHORT TERM...Uttech LONG TERM...Wolf AVIATION...Nichols
Hazardous weather outlook, Dec 25, 3:34 AM CST, 17 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 334 AM CST SUN DEC 25 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-260945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 334 AM CST SUN DEC 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. NO SEVERE STORMS ARE CURRENTLY EXPECTED. HOWEVER...GUSTY WINDS WILL BE POSSIBLE WITH ANY THUNDERSTORMS ALONG AND SOUTH OF HIGHWAY 30. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG WINDS WILL DEVELOP MONDAY IN THE WAKE OF EXITING SURFACE LOW PRESSURE. THE STRONGEST WINDS WILL OCCUR NORTH OF INTERSTATE 80. EXPECT A SUSTAINED WEST WIND AROUND 25 MPH WITH GUSTS OF 35 TO NEAR 40 MPH. WINDS WILL GRADUALLY DIMINISH DURING THE LATE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
In the hours before
Special weather statement, Dec 25, 4:15 PM CST, 4 hours 33 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 415 PM CST Sun Dec 25 2016 IAZ040>042-ILZ001-002-260115- Buchanan-Delaware-Dubuque-Jo Daviess-Stephenson- Including the cities of...Independence...Manchester...Dubuque... Galena...Freeport 415 PM CST Sun Dec 25 2016 ...Possible Slippery Stretches on Untreated Roads into this Evening... Air and road temperatures around freezing combined with periods of light showers or freezing drizzle may result in light ice accumulations. Untreated roads, bridges, and elevated surfaces are most susceptible. Temperatures are forecast to slowly rise into tonight, ending the threat for slippery roads after 7 PM. Take it slow and allow extra time to reach your destination if you are traveling through this evening. Uttech
Special weather statement, Dec 25, 5:02 PM CST, 3 hours 46 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 502 PM CST Sun Dec 25 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-260415- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of...Independence...Manchester...Dubuque... Vinton...Cedar Rapids...Anamosa...Maquoketa...Marengo... Iowa City...Tipton...Clinton...Muscatine...Davenport... Bettendorf...Sigourney...Washington...Wapello...Fairfield... Mount Pleasant...Burlington...Keosauqua...Fort Madison...Galena... Freeport...Mount Carroll...Sterling...Moline...Rock Island... Geneseo...Princeton...Hennepin...Aledo...Oquawka...Monmouth... Carthage...Macomb...Memphis...Kahoka 502 PM CST Sun Dec 25 2016 ...EXPECT WINDY TO VERY WINDY CONDITIONS THIS EVENING... SOUTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40 MPH WILL OCCUR THIS EVENING WITH AREAS OF FOG THAT WILL SLOWLY IMPROVE BY MID EVENING. SECURE LOOSE ITEMS AND MOTORISTS SHOULD PLAN FOR WIND GUSTS IMPACTING ALL VEHICLES WITH GREATEST ON HIGH PROFILE VEHICLES. NICHOLS
Special weather statement, Dec 25, 8:31 PM CST, 17 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 831 PM CST Sun Dec 25 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-260645- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of...Independence...Manchester...Dubuque... Vinton...Cedar Rapids...Anamosa...Maquoketa...Marengo... Iowa City...Tipton...Clinton...Muscatine...Davenport... Bettendorf...Sigourney...Washington...Wapello...Fairfield... Mount Pleasant...Burlington...Keosauqua...Fort Madison...Galena... Freeport...Mount Carroll...Sterling...Moline...Rock Island... Geneseo...Princeton...Hennepin...Aledo...Oquawka...Monmouth... Carthage...Macomb...Memphis...Kahoka 831 PM CST Sun Dec 25 2016 ...Windy to very windy conditions with areas of fog...locally dense until late evening... Southeast winds of 25 to 35 MPH with gusts over 40 MPH will continue with areas of fog that will be locally dense with visibilities below a half mile at times. The fog will improve from west to east late this evening as a cold front passes. Secure loose items outside. Motorists should plan for wind gusts impacting all vehicles with the greatest impacts on high profile vehicles while driving defensively with quickly changing visibilities. Nichols
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 1:11 AM CST | River Flood Watch | DVN | Iowa, Johnson | 6 days |
Nearby
River Flood Warnings in Iowa, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.